Doctor Legend added Tinidazole (chemical name) to my regimen on Wednesday. I am starting with half a tablet twice a week and then 1 tablet twice a week. I hear of people who are taking a lot more or even pulsing it two weeks on and two weeks off. Every Lyme aware doctor prescribes differently and each patient's tolerance for these antibiotics is different. Furthermore, the ideal dose of these antibiotics for Lyme disease has not been established so there is a lot of room for different dosings.
Today I want to briefly describe my experience on all the antibiotics I'm on.
Clarithromycin (Klacid) 250 x 2
For the first 2-3 weeks building tolerance to Clarithromycin I had a return of several bouts of bowel spasms and one day of diarrhea. I have not had any bowel spasms that I would describe as an "attack" since then. Clarithromycin still gives me a bad taste in the mouth, stomach discomfort (gurgles and mild pain), smelly gas and finally gastric burning worsening when I do not take it with enough food, but the constipation I was complaining about has gone at least for now. I have required less pain killers since beginning Clarithromycin so that I can't be sure whether it is the Clarithromycin or the lack of opiates that have helped with the constipation.
One other thing that I have experienced while taking Clarithromycin is a return of mild heart palpitations on and off. I have also had a lot of backaches - both mid back and between the shoulder blades on the spine which refers pain elsewhere.
Tinidazole (Simplotan) 500mg
I had my first half a tablet (250mg) yesterday and I had a big increase in gastritis, oesophagitis or reflux and burning in the mouth. Yesterday the skin in the centre of my face went red and itchy too. It is alright today. I only have to take this twice a week so I guess I will be able to put up with it but I can't say I like it because it interferes with my ability to lie down in comfort. I still have a level of this kind of burning pain from the Bicillin so making it worse with Clarithromycin and Tinidazole is not fun.
Bicillin LA Injections (fortnightly)
I am still reacting to the Bicillin injections. I always have an increase in gastritis, other gut burning and reflux for several days afterwards and this has eased more and more as I get closer to being due for my next injection. I usually have an increase in joint pain and muscle pain which eases after about 5 days. The intensity of this pain seems to have decreased over time. I sometimes feel like I am relapsing after Bicillin with more of a feeling of illness and weakness. Last fortnight I did not feel it but this fortnight I have. Most would probably call this worsening of the illness, a herxheimer reaction. Since Wednesday's injection, I have had a return of that internal shakey feeling, heart racing and felt the need to slow down my activity in order to avoid a crash but I am still nowhere near as ill as I was. I am still getting out of the house mostly every day taking my burning gut with me.
The increase in anxiety that I have experienced since being treated may or may not be related to taking Bicillin and Clarithromycin. I can't really tell.